Alert archive / Virginia / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 233, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 24, 2002, 3:34 PM EDT for Campbell County, Virginia. It was in force for 41 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 24, 2002, 3:34 PM EDT (19:34 UTC)
- Expired
- Aug 24, 2002, 4:15 PM EDT
- In force
- 41 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Campbell County, VA
The radar
The Roanoke radar (KFCX), 106 km from the middle of the area, began a volume at 19:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 24, 3:40 PM EDT | Thunderstorm Wind | Rustburg, VA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 7.6 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 668 J/kg
- Mixed-layer CIN
- -72 J/kg
- Mixed-layer LCL
- 797 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
611
WUUS51 KRNK 241934
SVRRNK
VAC031-242015-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
333 PM EDT SAT AUG 24 2002
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CAMPBELL COUNTY IN CENTRAL VIRGINIA
* UNTIL 415 PM EDT.
* AT 332 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 12 MILES SOUTHWEST OF RUSTBURG...MOVING EAST AT
30 MPH.
HAIL UP TO ONE INCH IN DIAMETER CAN BE EXPECTED WITH THIS STORM.
* SOME LOCATIONS THREATENED THROUGH 415 PM EDT INCLUDE
RUSTBURG...
BROOKNEAL...
<<CALL TO ACTION>>IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE
WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY
RAIN...AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS.
STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.
$$
LAT...LON 3724 7928 3710 7926 3703 7894 3719 7883
3739 7911
04What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 3:15 PM EDT, 19 minutes earlier.
Area forecast discussion, Aug 24, 3:15 PM EDT, 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 315 PM EDT SAT AUG 24 2002 POTENTIALLY HEAVY RAIN EVENT NEXT WEEK AS UPR LOW CUTS OFF TO OUR WEST AND BECOMES NEARLY STATIONARY. TSTMS ASSOC WITH WEAK S/WV PUSHING THRU OHIO VLY SHUD BE MOSTLY OUT OF THE FA AFTER 00Z. CONVECTION UP TOWARD THE GRT LAKES ASSOC WITH SOME ADDITIONAL ENERGY SHUD LOSE ITS PUNCH WITH LOSS OF HEATING. DRY PUNCH PUSHES DOWN EAST OF THE MTNS TMRW...WHILE SOME MOISTR AND INSTAB HANGS ON THE SW. BOTH AVN AND ETA INDICATING SOME LGT QPF THERE TMRW SO WILL ADD A SLGT CHC OF LATE AFTN CONVECTION. UPR LOW TAKES SHAPE TMRW NGT AND MONDAY WITH ETA AND AVN BRINGING SIGNIFICANT OVERRUNNING RAIN INTO THE FA. HAVE BUMPED UP POPS TO HIGH CHC IN THE SW FOR MONDAY. A LTL GUNSHY AFTER SO MUCH DRY WEATHER. ONCE OVERRUNNING RAIN MOVES THRU MONDAY...WARM SECTOR CONVECTION COULD BRING SIGNIFICANT RAINFALL AS GULF OPENS UP AND TRAINING OF DEEP TROPICAL MOISTR PLUME LOOKS POSSIBLE. UPPER SYSTEM SIMILAR TO SUMMER OF 95 WHEN WIDESPREAD FLOODING OCCURRED. FCSTID = 9 ROA 68 86 64 75 / 20 10 10 30 LYH 67 85 65 78 / 20 0 10 30 DAN 68 90 66 78 / 30 10 20 30 BLF 61 80 60 75 / 10 10 20 30 LWB 59 78 57 77 / 10 10 10 30 BCB 62 82 61 76 / 20 10 20 30 TNB 61 80 57 73 / 30 20 30 50 .RNK... NC...NONE. VA...NONE. WV...NONE.
In the hours before
Local storm report, Aug 24, 3:21 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
321 PM EDT SAT AUG 24 2002
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0305 PM SYDNORSVILLE VA 0.75 IN HAIL
08/24/02 FRANKLIN PUBLIC REPORT.The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 2:52 PM EDT | Severe Thunderstorm Warning | RNK | Franklin | 38 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.